FDA Investigates Risk of Pediatric Tramadol Use

FDA Investigates Risk of Off-Label Tramadol Use in Children

FDA is investigating the use of tramadol, a narcotic-like pain reliever, in children aged 17 years and younger after learning of the “rare but serious” risk of slowed or difficult breathing. According to the Agency, “the risk may be increased in children treated with tramadol for pain after surgery to remove their tonsils and/or adenoids.” Although tramadol is not approved by the FDA for use in children, it is often used “off-label” in the pediatric population.

Once the drug is ingested, it works by being converted in the liver to the active form of O-desmethyltramadol, an analgesic opioid. Everyone digests drug products differently and side effects vary from person to person. As such, there are some people who have genetic variations that cause tramadol to be converted to the active form of the opioid faster and more completely than usual, causing them to have higher-than-normal amounts of the active opioid in their blood. These people are called ultra-rapid metabolizers.

Recently, a five year-old child in France “experienced severely slowed and difficult breathing after taking a single prescribed dose of tramadol oral solution for pain relief following the removal of his tonsils and adenoids. The boy was hospitalized and it was later found that he is an ultra-rapid metabolizer, causing the level of O-desmethyltramadol in his body to be extremely high.

Earlier this week FDA published a drug safety alert, stating that it “is evaluating all available information and will communicate final conclusions and recommendations to the public when the review is complete.” The Agency has also recommended that parents and caregivers of children taking the product should take extra care to ensure the child is not showing any signs of “slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness.” For more details and information, view the full drug safety alert here.